Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
721 Posts
Discussion Starter · #1 ·
Flux,How have you been. I'm doing pretty good except for the excessive burping and reflux. My GI doc is tops in the field and wants to try me on a beta blocker called propolol( I think that is the name). I am concerned to take it because I know I have low blood pressure and a slow heart rate. Does it make sense that this drug could help. I think she said it has something to do with the vagus nerve. Any ideas to her thinking?Thanks,Pete
 

·
Registered
Joined
·
10,398 Posts
Hi PeteWho is that Susan Lucak? I heard of her but that's all.Anyway, it seems that epinephrine lowers LES pressure, but it's not entirely clear to me if that is a purely beta effect and there's no telling if there is a beta agonist effect going on intrinsically for the beta block to block. I don't think the vagus plays a much of in this, and beta-receptors are part of the sympathetic system anyway.Probably only way to know is to try it, but...It could in fact make your blood pressure problem worse and you'd have to be monitored for that and probably start off on a low dose.Just curious if you had an x-ray movie made of your belching? It would be interesting to know the steps it takes, for example the role of the esophagus, diagraphram and all.
 

·
Registered
Joined
·
721 Posts
Discussion Starter · #3 ·
Flux,If it lowers LES pressure, wouldn't that increase reflux? I don't understand. I also know i have a slow heartrate so I am concerned trying this med. Thanks againPete
 

·
Registered
Joined
·
10,398 Posts
quote:If it lowers LES pressure, wouldn't that increase reflux? I don't understand. I also know i have a slow heartrate so I am concerned trying this med. Thanks again
Epineprhine lowers LES, but that is a beta agonist. A beta antagonist or blocker should have an opposing effect.
 

·
Registered
Joined
·
65 Posts
Hi PeteNot sure what is causing your reflux.You might want to try a good probiotic. I know of a lady who has had bad reflux for many years and was not able to treat it. I recommended her a good probiotic and within days she told me that it was gone.Sometimes, these digestive disorders are due to bacterial infection and often a good probiotic may help. Take care n hope you find a good treatment soonRichard
 

·
Registered
Joined
·
81 Posts
Hi Pete. Sorry for butting in but i feel i can address this since i have neurally mediated hypotension/syncope and take Propranolol (Inderal)the beta-blocker you mention. I take 1 cap. of 80mgs. LA (long-acting)per day. It depends on the dose you start off with and you may feel tired from it until you get used to it. It is possible to have heart "flips" (for lack of a better way of describing the feeling)that are due to the connection between your vagus nerve in your stomach and your heart. Or perhaps she is thinking you have a vaso-vagal problem. When you say low BP and heart rate do you faint, feel extremely fatigued or feel as though you are going to faint sometimes? Have you had a Tilt-table test done? I would remind your doctor of the BP issue and tell him/her of your concern. Just thought i'd let you know that the dose you would start off with wouldn't lower your BP and heart rate. If you want more info. on this i would suggest posting your concern on the message board on the National Dysautonomia Research Foundation's site(=board for those of us with low BP,low heart rate and combinations). The site is at:www.ndrf.orgTake care, Gayle
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top